I dont know who to ask. During a bad flu at the age of 14 years old, i have become badly addicted to nasal decongestant untill now, so 14 years. i use the equivalent of about 1 ''sudafed'' a week minimum, day & night. What doesnt help is that living in cold London, and working in a stressful environment, i get the flu very easily, which pushes me to need nasal decongestant tho im trying to stop that weird addiction. If i dont use any, i get bad headaches, a complete blocked nose, to the point where i feel im ''drowning'', dry mouth and i become very agitated and moody. Some pharmacists said i should be injected with Cortisone, others treated with allergy pills, except the injection, i tried many things, even Ocean water which only burn the c*ap out of me, but the results are few hours at best. My question is : Should i worry? i mean, it isnt a drug that changes my personality, how bad can it get? what are the long term damages if any? and does it have an effect on my heart. Please be kind to let me know if you have time. Thank you. Gin
Sudafed contain pseudoephedrine hydrochloride. Pseudoephedrine hydrochloride is a local blood vessel constrictor (decongestive) used for temporary relief of a stuffy nose and sinuses that often procedes a cold, sinus inflammation, or allergies such as hay fever.
According to your symptoms (chronic blocked nose), it seems that you may be experiencing chronic inflammation of the nose (rhinitis), sinuses (sinusitis), and upper pharynx (naso-pharyngitis). Reasons for chronic inflammation can include: an allergy, chronic infection, chronic irritation, or any combination among them. Chronic inflammation can cause the formation of nasal polyps.
Local decongestants, like Sudafed, do not treat the condition but only temporarily relieve nasal stiffness (congestion). They should be not used for more than 7 days. Local decongestants are very effective in cases of acute inflammation and help to overcome the condition more easily. In cases of chronic inflammation, local decongestants are not as useful. In time, their effect becomes weaker and if used longer than 7 days they can cause mucosal atrophy.
There is also a so called "rebound effect" to consider in your case. When the body comes off a medicine, the symptoms of a disease can become even more severe than before use of the medicine. This can appear to be addiction but it is not classified as a diagnostic addiction like opiate addiction, for instance. Substance addictions are attributed to the drug itself while in cases like yours, the real problem is caused by another pre-existing disease (chronic inflammation).
Finding and avoiding the provoker of the chronic inflammation is the course you can focus on. I n most cases, the reason for inflammation like yours is unknown. Local corticosteroids are very useful in treating chronic allergic nasal inflammations. Antihistamines are also useful. If there is an infection, antibiotics are necessary. In case of existing nasal polyps, surgery is requested.
You can visit an ENT-specialist for proper examination and treatment.
I am also addicted to sudafed. However, I am more addicted to the feeling of it. It helps me sleep, makes me very sexually active, and gives me a general feeling of well-being sort of like Adderall or Ritalin. I am concerned about the effects that can occur after the 7 day time period. Any ideas? BTW, I am also an opiate addict on Suboxone maintenance.
That is strange that you are an opiate addict that also enjoys the high of sudafed... usually people have a strong preference for downers or uppers. I would say that maybe you have ADD/ADHD (because it helps you sleep, when it should be having the opposite effect). However, my advice is no substitute for that of a doctor i only work at a where we see lots of cases like yours. Get checked out by a doc!
Hi, I'm also extremely worried about the long term damage i may suffer if i keep using Sudafed.
I've been using it to relieve my constantly blocked nose for over two years.
Now i know it should only be used for a maximum time of seven days but i need this stuff to breath comfortably.
My nostrils have become sore and full of painful scabs, Is this down to the Sudafed? Do i need to see my Dr?
Am i safe to keep using Sudafed to help me breath?
If not.... What are my options to get rid of this horrible pain in the nose? LOL
Hi kittman999 and welcome to ehealth: After reading up on this product, plus adding to this what the doctor stated, I would suggest you may want to see your physician about your nostrils being sore plus your nose full of painful scabs...IMO, this could be a result of the medication you have taken...Take care...
I have been taking Sudafed, or some form of allergy medicine, containing pseudoephedrine for over ten years. I used to take two doses each day for years until they came out with 12 hour tablets. I take one 12 hour tablet each morning. I'm 38 years old and always had sores in my nostrils from blowing my nose so much as a child and up until my discovering of the medicine. If I don't take it for two days I get hard mucus build up in my nostrils right on top of the scar tissue formed from the years before the medicine. I feel healthy, I'm very active and I look good but I'm going to try to stop taking it because I think it may be causing premature aging of my skin. I have no proof of this but the fact that it keeps my sinuses so dry would mean that it may be drying out my skin as well. I love this medicine. I haven't had the flu or even a cold since I started taking it. If I do get colds I never know it because the medicine keeps my sinuses dry and my energy level up. What do experts have to say about this?
I've been on sudafed for 7 years. Im now 37 yrs old. My doctors hav prescribed nasal creams and hay fever steroid nasel sprays and nothing works. I have now been given antibiotic pills and beaconase nose spray and fexofenadine pills. I'll see how this goes!!
I am addicted to sudafed as well. I used to take the 4hr pills several times a day (4-5 times). I enjoy taking it because it wakes me up, helps me focus, makes me feel happy,and overall makes me feel nice. I've realized it probably bad for me after I fainted once. I seriously cut back and now I only slip up and take half a pill every couple months. I recently discovered the nasal spray (oxymetazoline) has similar effects but without the overall "nice feeling" and it just tends to make me uncomfortably jittery.
Anyway I'm trying to get over this whole mental block where I feel like I need to take decongestants. I'm wondering if ADHD medication might help?
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Addiction, Recovery , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.